North Carolina, 2003Lightning Strike in North Carolina, May 31, 2003
May 31, 2003 · NWS ILM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 5 minutes earlier.
Area forecast discussion, May 31, 2:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT SAT MAY 31 2003
...TORNADO WATCH TIL 8 PM...
SEVERE THUNDERSTORMS AT TIME.
STRONG SHORTWAVE MOVING BY N OF AREA THIS EVENING AND TONIGHT.
PASSAGE OF THIS FEATURE TO NE WILL SURGE STRONG COLD FRONT THROUGH
HERE 03Z-06Z AND END THE THREAT FOR CONVECTION.
HIGH PRESSURE AND DRY WEATHER SUN AND MON AND THEN HIGH MOVES OFF
THE COAST AND MOISTURE RETURN PER MODEL CONSENSUS CONTINUES TO BE
QUICK WITH ONSHORE FLOW DEVELOPING AND RIPPLES OF LOW PRESSURE MOVE
ALONG THE WARM FRONTAL BOUNDARY.
DISAGREEMENT COMES IN PLACEMENT OF THIS BOUNDARY. 40 POPS FOR TUE
INTO THU AND THEN MORE AFTN AND EVE CONVECTION THREAT FOR LATER IN
WEEK.
CWF: PRES GRADIENT GRADUALLY TIGHTENING OVER THE COASTAL WATERS AND
WINDS AND SEAS HAVE STARTED TO RESPOND. FPSN7 AND 41004 BOTH
SHOWING 20 KT AND 4 FT SEAS.
SCA FLYING ALREADY AS QUITE A SURGE IS EXPECTED WITH UPPER COLD POOL
AND SFC COLD FRONT THIS EVENING. STRONGEST WINDS WILL REMAIN N OF
MY WATERS...BUT STILL EXPECT A SOLID 25 KT TONIGHT...AND EVEN A
LITTLE STRONGER WITH SOME 35 KT GUSTS IN MY NORTHERN WATERS.
TRAJECTORY QUICKLY GOES OFFSHORE SO THAT WILL KEEP SEAS FROM GETTING
OUT OF HAND.
WINDS TO DIMINISH SUN MORNING...AND GIVEN NW DIRECTION SEAS WILL LAY
DOWN QUICKLY. SHOULD SEE QUIET WX LATE SUN INTO TUE AS HIGH PRES
SETTLES OVERHEAD MON...THEN SLIPS OFFSHORE BY TUE.
GFS NOW APPEARS TO BE CHANGING DIRECTION DAYS 3-5. 12Z RUN NOW
FASTER IN VEERING WINDS AROUND TO S...WHICH MAY BE FAVORED OVER
WEDGE SCENARIO THIS TIME OF YEAR...BUT WILL HOLD OFF ON MAKING ANY
DRASTIC CHANGES.
.ILM...
.NC...SMALL CRAFT ADVISORY AMZ250-252.
.SC...SMALL CRAFT ADVISORY AMZ254-256.
PUBLIC: DIGIORGI
MARINE: RAS
Hazardous weather outlook, May 31, 3:44 AM EST, 11 hours 16 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EDT SAT MAY 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER
FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE
WEATHER THREAT.
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
RAN
In the hours before
Special weather statement, May 31, 11:45 AM EST, 3 hours 15 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-312300-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1245 PM EDT SAT MAY 31 2003
...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE THIS AFTERNOON
AND TONIGHT...
A STRONG UPPER LEVEL DISTURBANCE AND A SURFACE COLD FRONT WILL ACT
ON WARM...UNSTABLE AIR OVER NORTHEAST SOUTH CAROLINA AND SOUTHEAST
NORTH CAROLINA TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...PARTICULARLY DURING THE EVENING HOURS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.
LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER
STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER
THREAT.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM
DIGIORGI
Lightning, Brunswick
- When
- May 31, 3:00 PM EST
- Where
- Brunswick County, Leland
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.039, -78.227 (the zone’s center; the record gives no point)
Lightning struck a house in the 100 block of Rampart Street, starting a fire that burned half the house and totaled three automobiles.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Colorado, May 31, 20031 death · 1 injured · 53 kt wind · 2 events
- Rip Current in Florida, May 31, 20031 death · 1 event
- Damaging Wind in North Carolina, May 31, 2003$750,000 · 87 kt wind · 1 event
- Flash Flooding and Damaging Winds in Maryland, May 31, 2003$212,000 · 53 kt wind · 13 events
- Damaging Wind in North Carolina, May 31, 2003$250,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Texas, May 31, 2003$120,000 · 1.75 in hail · 11 events
- Hail in North Carolina, May 31, 2003$75,000 · 1.75 in hail · 1 event
- Hail and Damaging Wind in Texas, May 31, 2003$65,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, May 31, 20031 injured · $40,000 · 1.25 in hail · 3 events
- Damaging Wind in South Carolina, May 31, 2003$50,000 · 75 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2003$24,000 · 1.75 in hail · 5 events
- Damaging Wind in North Carolina, May 31, 2003$25,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356077.